MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BLADE 5.5 FULL RADIUS ELITE DISPOSABLE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BLADE 5.5 FULL RADIUS ELITE DISPOSABLE; SAW, POWERED, AND ACCESSORIES
Catalog Number 7210909
Medical Device Problem Codes Flaked (1246); Material Twisted/Bent (2981); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/12/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during shoulder arthroscopy, the use of the blade 5.5 full radius locked the handpiece and white powder came out when the blade was force to be used.It broke several times during the surgery.The procedure was a completed without surgical delay using a smith and nephew back up device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H10 h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical evaluation states that the ifu for the dyonics elite blade does warn, ¿it is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.Excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extra cases may result in wear and degradation of the inner assembly.Periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised material in the surgical site.¿ please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.If any additional information related to this event is received in the future, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H3, h6: the reported device was received for evaluation.A visual evaluation showed the device was returned with original packaging with the batch number of the complaint on the label.The color scheme of the device matches the print.The adaptor body has come loose from the outer cannulated blade.The adaptor body hole, for the outer blade tube, is cracked.Multiple teeth on the inner blade are bent and deformed which has wore against the outer blade edges as it spun and deformed them.Bio debris is present.A functional evaluation showed that the outer blade comes out of the adaptor body.The inner blade is stuck inside the outer blade and will not turn due to its bent and deformed teeth.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Although, a procedural variance vs user error could not be rule out.The biocompatibility of the unidentified white powder is unknown.Nor was it communicated whether the unidentified white powder was retained/removed from inside of the patient.Therefore, if the unidentified white powder was retained, we cannot rule out the possibility of local irritation/discomfort, and/or migration of the possible retained unidentified white powder.According to the report, the procedure was a completed without surgical delay using a smith and nephew back up device for the blade and the same mdu, without further complications.No further impact to the patient is anticipated.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences (unintended impact).Based on this investigation, there is no evidence to suggest a design, material or manufacturing issue.Therefore, the need for corrective action is not indicated.

Brand Name
BLADE 5.5 FULL RADIUS ELITE DISPOSABLE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19906928
Report Number1219602-2024-01652
Device Sequence Number12521937
Product Code HAB
UDI-Device Identifier03596010582737
UDI-Public03596010582737
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7210909
Device Lot Number51143057
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2024
Supplement Date Received by Manufacturer09/06/2024
04/23/2025
Initial Report FDA Received Date08/05/2024
Supplement Report FDA Received Date09/09/2024
04/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age45 YR
Patient SexFemale